Winter Storm, Caledonia
- When
- December 15, 2:00 AM EST to 2:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A storm system organized along the coastal area of the Carolinas early Sunday, December 14th. This system intensified and moved northeast to Cape Cod by early Monday, December 15th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system organized along the coastal area of the Carolinas early Sunday, December 14th. This system intensified and moved northeast to Cape Cod by early Monday, December 15th. The storm then moved into the Canadian Maritimes by Tuesday, December 16th. Snow developed Sunday afternoon, December 14th, and became heavy Sunday night into Monday morning, December 15th. Across Caledonia county, snowfall accumulations were generally 12 to 18 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 14, 8:31 PM EST, 5 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 831 PM EST SUN DEC 14 2003 .UPDATE...INITL BURST OF HVY SNW SPREAD NWD ACRS FA WITH ACCUM 2-6 THUS FAR ACRS FA. ONE MAIN MESOSCALE BAND CRNTLY FM NW VT TO NE ADRNDCKS LIFTG NWD BUT CAN SEE SIGNS OF LRGR BAND DVLPG FM ADRDCKS NE THRU NRN CHMPLN VLY AND NC VT WHICH MAY BCM AXIS OF HVIEST SNWFALL FM THIS STORM. SOME DRYING NOTED ACRS SRN/SE VT. SFC LOW ALG DELMARVA CST ARND 1001 MB WHICH ETA/GFS INITIALIZED QUITE WELL. IR/WV LOOP SHWG BEGINNING DEVT OF COMMA HEAD ACRS PA SUGGESTING MID LVL CIRC IN THE PROCESS OF CLOSING OFF WHICH WL BE KEY TO KEEPING PROLONGED SVY SNW ACRS FA. SFC LOW WL UNDERGO RPD DEEPENING TNGT AND MDLS FCST ABT 12 MB PRES FALLS IN LOW FM 00-12Z WHICH WL HELP TO INCRS FGEN AND INTENSITY OF PCPN. EXCLNT BANDING SIGNALS NOTED TNGT IN XSCTNS WITH IMPRESSV FGEN AND INSTABY ABV FNTL ZONE. BEST FORCG THRU 12Z FM ADNDCKS NE ACRS NW/NC VT. STILL THINK MAX SNWFALL RATES OF 3-4 PSBL OVRNGT BUT WL LKLY SEE WHITE MTN SHADOW AND LGTR AMTS ACRS UPR CT VLY TNGT AS H8 FLOW BCMS ESE. HVIER SNWS LKLY IN THIS RGN DURG MON AS FLOW BCMS MORE NLY. ETA FASTER THAN GFS IN MVG STEADY SNW EAST DURG MON BUT WITH CLOSED H7 LOW S OF RGN THINK DEFORMATION SNWS IN COMMA HEAD WL LINGER THRU 18Z ACRS ERN ZNS PER GFS SOLN BFR TAPERING OFF. GFS ENSEMBLE MEAN QPF RANGING FM .75 ST LAW VLY TO 1.5+ CNTRL/S VT ALTHO BASED ON RDR TRENDS AND BANDING SIGNALS MAX QPF MAY BE FTHR N/W. RUC TRENDING IN THIS DIRECTION WITH MAX QPF FM ADRNDCKS TO NW VT. MADE A FEW MINOR ADJUSTMENTS TO INCRS UPPER END OF SNW ACCUM IN TNGT PD FOR ADRNDCKS/CHMPLN VLY AND DECRS ACCUM A LTL ACRS ST LAW VLY AND UPR CT VLY. MAX SNOWFALL LKLY 2 FT+ SOMEWHERE FM ADRNDCKS TO NW/NC VT. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...WINTER STORM WARNING FOR TONIGHT THRU MONDAY...VTZ001>012- 016>019. NY...WINTER STORM WARNING FOR TONIGHT THRU MONDAY...NYZ026>031- 034-035-087. KJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 341 AM EST SUN DEC 14 2003 NYZ026>031-034-035-087-VTZ001>012-016>019-141100- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 341 AM EST SUN DEC 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK. .DAY ONE AND TWO...TODAY/MONDAY: WINTER STORM WARNINGS ARE IN EFFECT LATE TODAY THROUGH MONDAY FOR THE ENTIRE AREA. SNOW WILL OVERSPREAD THE AREA FROM SOUTH TO NORTH THIS AFTERNOON AND BE HEAVY AT TIMES THROUGH MONDAY MORNING. TOTAL SNOWFALL ACCUMULATIONS OF 1 TO 2 FEET ARE EXPECTED ACROSS MOST OF THE REGION. .DAYS THREE THROUGH SEVEN...TUESDAY THROUGH SATURDAY: ANOTHER MAJOR WINTER STORM IS EXPECTED TO IMPACT THE AREA LATE WEDNESDAY THROUGH POSSIBLY EARLY FRIDAY. A WINTRY COMBINATION IS EXPECTED WITH THIS STORM. ALTHOUGH ITS TOO EARLY FOR EXACT LOCATIONS OF HEAVIEST SNOW AND POSSIBLE ICE OR HEAVY RAINS...IT WILL CONTAIN A VERY LARGE QUANTITY OF PRECIPITATION. THEREFORE AT THIS TIME...THE POSSIBILITY EXISTS FOR HEAVY SNOW AND/OR HEAVY RAIN ACROSS THE REGION AND PERHAPS THE THE THREAT OF FLOODING IF THE STORM BECOMES MORE OF A HEAVY RAIN THREAT. AFTERWARDS...A QUIET SPELL IN OUR ACTIVE WEATHER PATTERN. .SPOTTER ACTIVATION... THE NATIONAL WEATHER SERVICE IN BURLINGTON REQUESTS SNOWFALL OBSERVATIONS FROM ITS SPOTTER AND COOPERATIVE OBSERVER NETWORK THROUGHOUT THIS STORM. SLW
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379977.